Alert archive / Ohio / Flash Flood Warnings in 2011
Flash Flood Warning 12, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 22, 2011, 2:24 PM EDT for Belmont County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2011, 2:24 PM EDT (18:24 UTC)
- Expired
- Jul 22, 2011, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Belmont County, OH
The radar
The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3887 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
534 WGUS51 KPBZ 221824 FFWPBZ OHC013-222130- /O.NEW.KPBZ.FF.W.0012.110722T1824Z-110722T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 224 PM EDT FRI JUL 22 2011 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN BELMONT COUNTY IN EAST CENTRAL OHIO... * UNTIL 530 PM EDT * AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM REPORTED OVER THE WARNED AREA. THIS INCLUDES THE BASINS OF WHEELING CREEK AND STEEP RUN WHERE RAINFALL AT THE RATE OF 1 TO 3 INCHES PER HOUR HAS BEEN INDICATED. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4015 8092 4015 8077 4007 8078 4007 8092 $$ 15
1 follow-up statement
821 WGUS71 KPBZ 221924 FFSPBZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 324 PM EDT FRI JUL 22 2011 OHC013-222130- /O.CON.KPBZ.FF.W.0012.000000T0000Z-110722T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BELMONT OH- 324 PM EDT FRI JUL 22 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR BELMONT COUNTY... AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAD ENDED OVER THE WARNED AREA. RUNOFF FROM THAT RAINFALL WILL CONTINUE FOR SEVERAL MORE HOURS. ESTIMATES ARE THAT NEARLY 2 INCHES OF RAIN FELL OVER THE BASINS OF WHEELING CREEK AND STEEP RUN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 4015 8092 4015 8077 4007 8078 4007 8092 $$ 15
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 11:37 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 22, 11:37 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1137 AM EDT FRI JUL 22 2011
.SYNOPSIS...
HIGH PRESSURE ACROSS THE OHIO VALLEY WILL PRODUCE HOT AND HUMID
CONDITIONS THROUGH THE WEEKEND. A COLD FRONT WILL BRING SOME
RELIEF FROM THE HUMIDITY BY TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATE MORNING UPDATE TO ISSUE EXCESSIVE HEAT WARNING FOR EASTERN
OHIO...NORTHERN WEST VIRGINIA PANHANDLE...AND PITTSBURGH METRO
AREA. TEMPERATURES AND DEWPOINTS ARE SLIGHTLY ABOVE PREVIOUS
FORECAST...AND LOOKS LIKE THE 105 DEGREES THRESHOLD WILL BE
REACHED IN SOME PLACES. PREVIOUS DISCUSSION IS BELOW.
RECENT MODEL PROFILES SHOW A SLIGHTLY WEAKER SURFACE LAYER CAP
THIS AFTERNOON WITH DEEPER MOISTURE MOVING NORTHEAST TOWARD THE
REGION. RECENT HIGH-RESOLUTION MODELS HAVE FORECAST ADDITIONAL
CONVECTION ACROSS EASTERN OHIO DURING THE LATE AFTERNOON...SO HAVE
INCREASED POPS THERE TO HIGH CHANCE. WITH SUCH HIGH PRECIPITABLE
WATER VALUES...IF ANY STORMS TRAIN OVER THE SAME LOCATION...FLASH
FLOODING COULD POTENTIALLY BE AN ISSUE. HOWEVER...1 HOUR FLASH
FLOOD GUIDANCE IS CURRENTLY AROUND 2 INCHES.
LITTLE CHANGE TO TEMPERATURES AND DEW POINTS FROM PREVIOUS
FORECAST WITH APPARENT TEMPERATURE VALUES ABOVE 100 STILL
EXPECTED IN THE ADVISORY AREA. WITH TEMPERATURES A DEGREE OR TWO
COOLER ESPECIALLY IN THE RIDGES AND I-80 CORRIDOR, APPARENT TEMPERATURE VALUES
LOOK TO STAY BELOW 100 WITH ONLY AN SPS NEEDED. ANOTHER QUITE WARM
AND MUGGY NIGHT IN STORE WITH LOWS MAINLY IN THE 70S.
THE LAST TIME THE HIGH TEMPERATURE REACHED 95 AT KPIT WAS AUGUST
4TH 2002.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
MODELS IN GOOD AGREEMENT THAT THE UPPER LEVEL RIDGE WILL FLATTEN
THIS WEEKEND. SO DO NOT EXPECT HIGH TEMPERATURES TO BE NOT BE QUITE
SO HIGH THIS PERIOD, ALBEIT DEW POINTS CONTINUE TO BE IN THE 70S.
HENCE APPARENT TEMPERATURE VALUES CAN AT LEAST PUSH 95 SATURDAY.
AS RECENT SREF AND NAEFS MODEL OUTPUT HAVE SUGGESTED, HAVE
INCLUDED A SMALL CHANCE OF MAINLY LATE DAY THUNDERSTORMS THIS
PERIOD, DUE TO INCREASING INSTABILITY CAUSED BY LESS CAPPING OF
THE HUMID SURFACE LAYER VIA SLIGHTLY COOLER MID-LEVEL TEMPERATURES
ASSOCIATED WITH THE FLATTENED RIDGE.
THE FLATTENED RIDGE MAY ALSO ALLOW SOME SHORT-WAVE ENERGY TO
PROVIDE SOME ORGANIZED LIFT, ALTHOUGH NOT CONFIDENT IN TIMING SUCH
MESOSCALE INFLUENCES AT THIS JUNCTURE. BEST CHANCE FOR STORMS
LOOKS TO BE SUNDAY AS A FRONT APPROACHES FROM THE WEST. FRONTAL
BOUNDARY IS PROGGED TO SINK ACROSS REGION SUNDAY NIGHT AS RIDGE
SHIFTS EAST AND NORTHWEST FLOW ALLOWS COOLER AND LESS HUMID AIR TO
APPROACH THE REGION.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A SECONDARY FRONT MONDAY INTO MONDAY NIGHT WILL BRING MUCH LESS
HUMID AIR ACROSS REGION. DYNAMICS LOOK TO BE RATHER WEAK...SO WILL
KEEP A GENERAL LOW END CHANCE POP FCST THROUGH MONDAY NIGHT.
MEDIUM RANGE MODELS GENERALLY AGREE ON RIDGING BUILDING BACK OVER
THE AREA FOR TUESDAY THROUGH THURSDAY FOR DRY CONDITIONS. CLOUDS
AND SCATTERED PRECIP WILL HOLD DOWN TEMPERATURES SOME THROUGH
MONDAY...WITH COOLER AIR FILTERING IN BEHIND THE FRONT FOR
TUESDAY. TEMPERATURES WILL QUICKLY WARM BACK UP FOR
WEDNESDAY/THURSDAY AS RIDGING TAKES HOLD.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
EXPECT REMAINING MVFR HAZE TO IMPROVE TO VFR VISIBILITIES BY 16Z.
CONTINUED DAYTIME HEATING AND VERTICAL MIXING WILL THEN GENERATE VFR
CUMULUS FOR THE AFTERNOON.
RECENT HRRR AND WRF-NMM, AND SPC WRF-ARW MODEL OUTPUT SHOW A
THUNDERSTORM COMPLEX DEVELOPING ACROSS SOUTHERN OHIO THIS AFTERNOON.
THIS COULD AFFECT KZZV FOR WHICH A TEMPO FOR MVFR THUNDERSTORMS HAS
BEEN INCLUDED. WILL CONSIDER UPDATES TO KZZV AND OTHER TAF SITES
FURTHER EAST WITH FUTURE HIGH RESOLUTION MODEL OUTPUT AND RADAR DATA
TRENDS.
EXPECT MVFR HAZE TO REDEVELOP LATE TONIGHT. THERE CAN BE PATCHY IFR
FOG, WHICH WILL ALSO DEPEND ON EXTENT OF THUNDERSTORM RAINFALL LATER
TODAY.
OUTLOOK /SATURDAY THROUGH TUESDAY/...
MVFR RESTRICTIONS IN HAZE WILL BE POSSIBLE AT TIMES THROUGH THE
WEEKEND AS A HOT AND HUMID AIR MASS REMAINS IN PLACE. IN
ADDITION...IFR RESTRICTIONS WILL BE POSSIBLE IN PATCHY EARLY MORNING
FOG AND WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS FRIDAY
THROUGH MONDAY. EXPECT PREVALENT VFR TUESDAY AND WEDNESDAY.
&&
.CLIMATE...
DAILY RECORD HIGH TEMPERATURES
JULY 22...
PITTSBURGH PA 96 FROM 1933. WARMEST LOW 75 FROM 1978.
ZANESVILLE OH 96 FROM 1991.
MORGANTOWN WV 95 FROM 1957.
PITTSBURGH AIRPORT LAST HAD 95 ON AUGUST 4TH 2002.
PITTSBURGH AIRPORT HAD 94 YESTERDAY, JULY 21 2011.
LENGTH OF CLIMATE RECORDS...
PITTSBURGH PA RECORDS BEGAN 1871, AT PIT INTL AIRPORT SINCE 1952.
ZANESVILLE OH RECORDS BEGAN 1946.
MORGANTOWN WV RECORDS BEGAN 1948.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...EXCESSIVE HEAT WARNING UNTIL 6 PM EDT THIS EVENING FOR
OHZ039>041-048>050-057>059-068-069.
PA...EXCESSIVE HEAT WARNING UNTIL 6 PM EDT THIS EVENING FOR PAZ020-
021-029.
HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR PAZ013-014-022-
023-031-073-075.
WV...EXCESSIVE HEAT WARNING UNTIL 6 PM EDT THIS EVENING FOR
WVZ001>004-012.
HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR WVZ021-022.
&&Hazardous weather outlook, Jul 22, 12:30 PM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1230 PM EDT FRI JUL 22 2011 OHZ039-048-057-058-068-231200- TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE- 1230 PM EDT FRI JUL 22 2011 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT IS DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. APPARENT TEMPERATURES SATURDAY CAN PEAK IN THE RANGE OF 95 TO 100. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ040-041-049-050-059-069-PAZ020-021-029-WVZ001>004-012-231200- CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-BELMONT-MONROE-BEAVER- ALLEGHENY-WASHINGTON-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL- 1230 PM EDT FRI JUL 22 2011 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. APPARENT TEMPERATURES SATURDAY CAN PEAK IN THE RANGE OF 95 TO 100. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ013-014-022-023-031-073-075-WVZ021-022-231200- LAWRENCE-BUTLER-ARMSTRONG-INDIANA-GREENE-WESTMORELAND-FAYETTE-MARION- MONONGALIA- 1230 PM EDT FRI JUL 22 2011 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. APPARENT TEMPERATURES SATURDAY CAN PEAK IN THE RANGE OF 95 TO 100. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007-008-015-231200- MERCER-VENANGO-CLARION- 1230 PM EDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HIGH TEMPERATURES IN THE 90S WITH HIGH DEW POINTS WILL PRODUCE A HEAT INDEX IN THE MID TO UPPER 90S THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HIGH TEMPERATURES NEAR 90 WITH HIGH DEW POINTS WILL PRODUCE A HEAT INDEX IN THE LOWER TO MID 90S SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ009-016-074-076-WVZ023-041-231200- GARRETT-FOREST-JEFFERSON PA-WESTMORELAND RIDGES-FAYETTE RIDGES- PRESTON-TUCKER- 1230 PM EDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HIGH TEMPERATURES IN THE LOWER 90S WITH HIGH DEW POINTS WILL PRODUCE A HEAT INDEX IN THE MID 90S TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HIGH TEMPERATURES NEAR 90 WITH HIGH DEW POINTS WILL PRODUCE A HEAT INDEX IN THE LOWER SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 22, 1:45 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
145 PM EDT FRI JUL 22 2011
OHZ050-059-221815-
BELMONT OH-JEFFERSON OH-
145 PM EDT FRI JUL 22 2011
...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN JEFFERSON
AND NORTH CENTRAL BELMONT COUNTIES...
AT 140 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF SAINT CLAIRSVILLE...MOVING EAST AT 15 MPH.
WIND GUSTS TO 55 MPH ARE POSSIBLE WITH THIS STORM. RAIN IS EXPECTED
TO FALL AT THE RATE OF ONE TO TWO INCHES PER HOUR.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
SAINT CLAIRSVILLE...
MOVE INDOORS WHEN THUNDERSTORMS APPROACH.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4014 8095 4016 8090 4016 8088 4017 8088
4019 8083 4009 8079 4007 8092
15The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 11:36 AM EDT | Excessive Heat Warning | PBZ | Belmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more | 6 hr |
| Jul 22, 1:45 PM EDT | Special Weather Statement | PBZ | Belmont | 30 min |
| Jul 22, 4:04 PM EDT | Special Weather Statement | PBZ | Carroll, Columbiana | 56 min |
| Jul 22, 4:09 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 66 min |
| Jul 22, 4:20 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 40 min |
| Jul 22, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 45 min |
| Jul 22, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana, Jefferson | 63 min |
| Jul 22, 6:30 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 30 min |
| Jul 22, 7:04 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 29 min |
| Jul 22, 7:12 PM EDT | Special Weather Statement | PBZ | Belmont, Carroll, Columbiana, Guernsey, Harrison, Jefferson and 3 more | 33 min |
| Jul 22, 7:58 PM EDT | Special Weather Statement | PBZ | Belmont | 32 min |
Nearby
Flash Flood Warnings in Ohio, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.